John Burke, commander of the Warren County, Ohio, drug task force and retired commander of the Cincinnati Police Pharmaceutical Diversion Squad, is a 40-year veteran of law enforcement. Cmdr Burke also is the current president of the National Association of Drug Diversion Investigators. For information, he can be reached by e-mail at , via the Web site www.rxdiversion.com, or by phone at 513-336-0070.
Recently, on a list server in which I participate, a pharmacist was posing a question to the health professionals, law enforcement officers, and regulators as to the course of action needed in a dispensing issue. It seems a local doctor was prescribing extra-strength hydrocodone and acetaminophen combination to the tune of 120 pills every 9 to 10 days, creating the intake of at least 9 g of acetaminophen per day for the patient!
The physician had been warned twice by the pharmacy, yet he continued to prescribe the medication, and the patient continued to have it filled at the complaining pharmacy. Understandably, the pharmacist was feeling very uncomfortable being involved in filling these prescriptions, and offered the situation to the group for input.
I immediately responded that the prescribing and filling of these prescriptions were, at the very least, irresponsible. In addition, I brought up the issue of corresponding responsibility as it relates to pharmacists filling prescriptions with which they have problems. This brought a response from a health professional stating that corresponding responsibility only applies on the federal level to controlled substances, and since acetaminophen is not one, it did not apply. This might be true if not for the fact that the acetaminophen was combined with the hydrocodone in the tablet, clearly making it a controlled substance.
The other issue I brought up was the potential liability that could be incurred by the physician, as well as by the pharmacy and pharmacist filling these prescriptions, which are more than double the recommended daily dosage of acetaminophen.
A member of the list server made a recommendation for the pharmacist to notify the medical board of the prescriber?s actions, and advise the patient that the amount of acetaminophen being consumed could cause liver damage and/or failure. He felt that this warning would surely put the patient on notice and the problem would solve itself.
The law enforcement officer made the point that if the patient is an addict, the individual likely does not care about the acetaminophen levels if able to continue sustaining the habit. The officer went on to say this person may very well be selling all or part of the hydrocodone prescription to others, in which case acetaminophen warnings will fall on deaf ears.
Frankly, I see the solution to this scenario to be very clear-cut, with no gray area and no wiggle room for the pharmacist and her pharmacy?stop filling the prescriptions immediately! Notify the patient of the potential medical problems that come with consuming this much of the drug on a daily basis, and report the physician to the state medical board.
I had difficulty in understanding why the doctor had 2 warnings from the pharmacy, which was now considering its course of action. Regardless of whether corresponding responsibility is a valid issue here (and I think it is), and regardless of whether there is a valid lawsuit against the prescriber and dispenser, the commonsense answer here is to cease filling these prescriptions.
The prescriber and dispenser would have an overwhelming problem in trying to convince a civil jury that they did not realize 9 g of acetaminophen per day was not only inappropriate, but very dangerous. Of course, if this patient dies from this prescribing and dispensing, the liability costs will skyrocket, with no money award that can adequately replace a human life.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs